Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 66, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at May 23, 1998, 2:00 PM EDT for Pender County, North Carolina. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 23, 1998, 2:00 PM EDT (18:00 UTC)
- Expired
- May 23, 1998, 2:35 PM EDT
- In force
- 35 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Pender County, NC
The radar
The Wilmington radar (KLTX), 77 km from the middle of the area, began a volume at 18:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 2:25 PM EDT | Hail 1 | Hampstead, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 11:00 AM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 6.0 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 52 J/kg
- Mixed-layer CIN
- -108 J/kg
- Mixed-layer LCL
- 761 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
112
WUUS1 KILM 231801 RRA
SVRILM
NCC141-231835-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
200 PM EDT SAT MAY 23 1998
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A...
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN PENDER COUNTY IN SOUTHEASTERN NORTH CAROLINA
* UNTIL 235 PM EDT
* AT 158 PM EDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
WITH DAMAGING WINDS AND LARGE HAIL 7 MILES NORTHWEST OF SURF CITY
PUSHING SOUTHEAST AT 45 MPH.
THIS STORM WILL BE IN THE VICINITY OF
SURF CITY BY 210 PM EDT
DAMAGING WIND...LARGE HAIL...HEAVY RAIN...AND DEADLY LIGHTNING
ARE EXPECTED. SEEK SHELTER IN A STRONG BUILDING AWAY FROM WINDOWS.
DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNTIL THE STORM HAS
PASSED...EXCEPT IN AN EMERGENCY. MOTORISTS SHOULD AVOID FLOODED
ROADWAYS.
LGEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 1:50 PM EDT, 10 minutes earlier.
Area forecast discussion, May 23, 1:50 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
150 PM EDT SAT MAY 23 1998
RAH: HI CHC THRU ERLY TNGT & THEN LOWER. SUN-MON... HIEST POPS DRNG
THE DAY. LOWER ON SUN NGT. GUID CLOSE ON MINS/ WL USE A BLEND FOR
MAXS. CCFS SHOW THIS. CWF:
CAE: CHC POPS THRU THE PD W/HIER POPS THIS EVNG & AGN MON-TUE.
WL USE GUID TO MINS & BLEND FAN/FWC FOR MAXS ESP THE CST. CWF: SW DIR
SNDS FINE TO ME W/PSBL VRBL DIR RNG NR LTLE RVR.
ZNS: WL B SHORT W/THIS AS SVR WX STARTG UP. BULLSEYE MCON RGT ALG
NC-SC BRDR W/LIS -8 TO -10. WATCH MGT NEED TO B XTNDD TO SE NC CST.
HI THETA E AIR CONTG & RDG POISED RGT OVER THE CWA. SFC LOW NR CLT
MOVG ENE ALG THE FNT. OUTFLOWS FM CONVCTN N HEADG SE. ONLY TIME TIL
WE GET HI. W/ RDG AXIS W OF THE CWA & FLATTENED OUT SOME FM
IMPULSES RIDG NE...THK SFC BNDRY WL NOT GO TOO MUCH FARTHER N THAN
CLKN7. BUFKIT/GARP (ETA) HAVE SOME OMEGA THIS EVNG THRU 06Z & THEN
ANOTHER S/WV COMG DOWN THE PIKE ON MON. AS STATED ABV...WL PLAY ALG
W/GUID ON MINS & BLEND FWC/FAN. HIER POPS MON-TUE W/LESS COVERAGE @
NGT.
CWF: S-SW DIR FM NC-SC @ 15 KTS W/PSBL VRBL ON SUN W/FNT NRBY. NO
FALGS FORESEEN. CHS WL COVER SC SIDE. A BIG THANX TO TJR(CHS) FOR
ASSISTANCE.
CCF: ILM 068/086 067/089 068 643
FLO 067/090 067/092 066 542
HAVE A GREAT NGT.
JOEThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 1:14 PM EDT | Severe Thunderstorm Warning | ILM | Pender | 41 min |
| May 23, 2:38 PM EDT | Severe Thunderstorm Warning | ILM | Bladen, Pender | 47 min |
| May 23, 2:46 PM EDT | Severe Thunderstorm Warning | ILM | Brunswick, New Hanover | 49 min |
| May 23, 3:07 PM EDT | Tornado Warning | ILM | New Hanover | 33 min |
| May 23, 4:42 PM EDT | Severe Thunderstorm Warning | ILM | Bladen, Pender | 48 min |
| May 23, 5:17 PM EDT | Severe Thunderstorm Warning | ILM | New Hanover | 33 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.